Alert archive / West Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 2, 2017, 11:02 PM EDT for Upshur County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 11:02 PM EDT (03:02 UTC)
- Expired
- Aug 2, 2017, 11:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
County Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 138 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
076
WWUS81 KRLX 030302
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
1102 PM EDT WED AUG 2 2017
WVZ028-030-039-521-525-030330-
Northwest Randolph-Northwest Webster-Upshur-Lewis-Braxton-
1102 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...
SOUTHEASTERN LEWIS...NORTHEASTERN BRAXTON...UPSHUR AND NORTH CENTRAL
WEBSTER COUNTIES...
At 1101 PM EDT, a strong thunderstorm was located 9 miles northeast
of Sutton, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Rock Cave, Holly River State, Flatwoods, Alexander, Eden, Helvetia,
Cleveland, Alton, Heaters, Kanawha Head, Ireland, Tallmansville,
Overhill, Centralia, French Creek, Falls Mills and Walkersville.
This includes Interstate 79 between mile markers 73 and 74.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3871 8010 3872 8011 3870 8015 3861 8061
3879 8068 3898 8014 3873 7998
TIME...MOT...LOC 0301Z 253DEG 21KT 3873 8055
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:32 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 2, 10:32 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1032 PM EDT Wed Aug 2 2017 .SYNOPSIS... Upper disturbances and moisture will bring scattered mainly afternoon thunderstorms through Thursday. A cold front crosses Friday and Friday night. Cooler and less humid for the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 1030 PM Wednesday... Still tracking scattered convection moving into the northern WV Lowlands. These are being driven synoptically by a weak s/w trof. River valley fog is expected tonight, especially across basins that received rainfall...though extent is in question with some clouds expected overnight. As of 230 PM Wednesday... Upper level disturbances and increasing moisture in west to southwest flow aloft will bring chances for showers and storms through Thursday. Models have difficulty in tracking and timing these weak upper disturbances, but models appear to lift most of these disturbances up across the northwest half of the area. With lack of a surface boundary for focusing, most of the activity will be of a scattered nature and diurnally driven in the afternoon heat. Thus, the best chances will be in the afternoon and evening, over west and northwestern portions of the area, and to a lesser degree over the mountains with an elevated heat source, and finally a relative minimum in activity for many areas between the Ohio River and the mountains. Tonight will see a typical dissipation of showers this evening with loss of heating, but isolated activity is still possible in the west. There will likely be more river valley fog tonight than last night. Lows tonight in the 60s. For Thursday, look for mainly a repeat of today as far as convection goes, and a bit more humid. Highs Thursday in the 80s with intervals of sun and clouds. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 310 PM Wednesday... A cold front will push through the region Friday afternoon and evening, producing showers and thunderstorms. Depending on the amount of instability allowed to build before the storms arrive, could see some severe thunderstorms. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 310 PM Wednesday... A high pressure system will provide cooler and drier weather for the weekend. As the high slides eastward, moisture from the next system will arrive Sunday night into Monday. Models continue to vary considerably with the timing of this system and the associated cold front, so confidence is low. Cooler air can be expected behind this system for mid week, but models once again vary with some waves skirting southern portions of the area. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... 00Z Thursday thru 00Z Friday... As of 745 PM Wednesday... Sct convection this evening across portion of se OH and the Coalfields of WV. I have included an hour or two of tempo groups at CRW and PKB to cover these with PKB most likely to see a broken line of convection thru 01Z. Otherwise, activity should dwindle later this evening, leaving some overnight clouds behind to complicate the fog forecast. Despite all guidance showing IFR or worse fog at most terminals overnight...confidence is low given the uncertainty on cloud cover. Terminals...ie HTS/PKB that received rain are most likely to experience fog and soonest along with EKN. Any fog will mix out by 13Z for a return to VFR conditions. There may be some morning showers in se OH perhaps affecting HTS/PKB but better chances arrive in the afternoon for these locations...though still scattered in nature. Elsewhere, isolated shra/tsra warrant clean tafs at this distance. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Low on extent of fog overnight. ALTERNATE SCENARIOS: Mid to high clouds may be too thick for dense fog to form at some sites tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 08/03/17 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H M M M L L HTS CONSISTENCY H H H H H M M L L L L M BKW CONSISTENCY H H H H H H H H M M M L EKN CONSISTENCY H H H H M M M L L L L M PKB CONSISTENCY H H H H H H H H L L L M CKB CONSISTENCY H H H H H H M H H M M L AFTER 00Z FRIDAY... IFR possible in thunderstorms late Friday into Friday night, and then in stratus and perhaps fog early Saturday morning, all as a cold front crosses. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JMV NEAR TERM...JMV/30 SHORT TERM...RPY LONG TERM...RPY AVIATION...30
Hazardous weather outlook, Aug 2, 3:08 PM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 308 PM EDT Wed Aug 2 2017 OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-031915- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 308 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight risk that thunderstorms Friday afternoon and evening could produce damaging wind gusts and/or large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515>526-031915- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln- Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 308 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of northeast West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk that thunderstorms Friday afternoon and evening could produce damaging wind gusts and/or large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 2, 6:45 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
645 PM EDT WED AUG 2 2017
OHZ075-085-022315-
Athens-Meigs-
645 PM EDT WED AUG 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL MEIGS AND
ATHENS COUNTIES...
At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Hope State Park to 7 miles
southeast of Albany. Movement was northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms. A 45 mph gust was reported at the Ohio University Airport
near Albany. Gusts this strong can bring down weak trees and limbs.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Athens, Glouster, Albany, Coolville, Nelsonville, Chauncey, Buchtel,
Jacksonville, Trimble, Stroud Run State Park, Darwin, Harrisonville
and The Plains.
LAT...LON 3923 8178 3909 8214 3921 8227 3929 8226
3930 8230 3939 8229 3951 8211
TIME...MOT...LOC 2243Z 207DEG 20KT 3938 8231 3915 8210
16Special weather statement, Aug 2, 6:58 PM EDT, 4 hours 4 minutes before
Special Weather Statement National Weather Service Charleston WV 658 PM EDT WED AUG 2 2017 OHZ085-WVZ007-008-022330- Meigs-Jackson-Mason- 658 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MEIGS...CENTRAL MASON AND WEST CENTRAL JACKSON COUNTIES... At 657 PM EDT, a strong thunderstorm was located 9 miles southeast of Point Pleasant, moving northeast at 20 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Ripley, Leon, Cottageville, Mount Alto, Evans, Southside and Letart. LAT...LON 3867 8203 3873 8210 3898 8195 3883 8172 TIME...MOT...LOC 2257Z 219DEG 19KT 3876 8201 16
Special weather statement, Aug 2, 7:30 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
730 PM EDT WED AUG 2 2017
OHZ075-076-085-WVZ007>009-030000-
Washington-Athens-Meigs-Jackson-Mason-Wood-
730 PM EDT WED AUG 2 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MEIGS...
SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS...NORTHEASTERN MASON...
NORTHERN JACKSON AND SOUTHWESTERN WOOD COUNTIES...
At 730 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Chesterhill to 8 miles
west of Ripley. Movement was northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Parkersburg, Belpre, Ripley, Racine, Coolville, Forked Run State
Park, Ravenswood, Sandyville, Washington, Tuppers Plains, Lubeck,
Portland, Mount Alto, Belleville, Reedsville, Little Hocking,
Cottageville, Fleming, Evans and Blennerhassett.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 77 in West Virginia between mile markers 136 and 160.
Route 50 in West Virginia between mile markers 1 and 5.
LAT...LON 3954 8158 3904 8156 3903 8158 3902 8156
3885 8155 3872 8190 3942 8193 3948 8175
3948 8171 3950 8171
TIME...MOT...LOC 2330Z 218DEG 26KT 3938 8187 3882 8186
16Special weather statement, Aug 2, 7:32 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
732 PM EDT WED AUG 2 2017
OHZ066-030000-
Perry-
732 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...
At 732 PM EDT, a strong thunderstorm was located near Thornport, or
near Somerset, moving northeast at 15 mph.
Winds in excess of 40 mph and nickel size hail are possible with
this storm. Torrential rainfall is also occurring with this storm,
and may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Locations impacted include...
Somerset, Thornville and Glenford.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3991 8218 3991 8216 3982 8217 3982 8209
3978 8240 3983 8240 3984 8247 3987 8247
3992 8239
TIME...MOT...LOC 2332Z 245DEG 13KT 3986 8237
16Local storm report, Aug 2, 8:19 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
819 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 1 S RAVENSWOOD 38.94N 81.76W
08/02/2017 JACKSON WV PUBLIC
MPING REPORT OF 1 INCH BRANCHES BROKEN AND SOME
SHINGLES BLOWN OFF ROOF.
&&
EVENT NUMBER RLX1700619
MZSpecial weather statement, Aug 2, 11:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1102 PM EDT WED AUG 2 2017
WVZ028-030-039-521-525-030330-
Northwest Randolph-Northwest Webster-Upshur-Lewis-Braxton-
1102 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH...
SOUTHEASTERN LEWIS...NORTHEASTERN BRAXTON...UPSHUR AND NORTH CENTRAL
WEBSTER COUNTIES...
At 1101 PM EDT, a strong thunderstorm was located 9 miles northeast
of Sutton, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Rock Cave, Holly River State, Flatwoods, Alexander, Eden, Helvetia,
Cleveland, Alton, Heaters, Kanawha Head, Ireland, Tallmansville,
Overhill, Centralia, French Creek, Falls Mills and Walkersville.
This includes Interstate 79 between mile markers 73 and 74.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3871 8010 3872 8011 3870 8015 3861 8061
3879 8068 3898 8014 3873 7998
TIME...MOT...LOC 0301Z 253DEG 21KT 3873 8055
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:33 PM EDT | Special Weather Statement | RLX | Lincoln | 27 min |
| Aug 3, 5:00 PM EDT | Special Weather Statement | RLX | Lincoln | 30 min |
Nearby
Special Weather Statements in West Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.